MTX for pmr - a good idea ?

Following the excellent advice on this forum, I had tapered

to about 4.5 mgs of pred. by Christmas 2016. At an

appointment just before this, my rheumy took a blood sample

and upped the daily dose to 10 mgs, presumably because

the results had worsened. (The information came via the GP, so

unfortunately I have no details). There were no new symptoms

and otherwise the pred. was keeping everything under control.

The idea is for me to take the 10 mgs until my next meeting

with the specialist in early March and then if the levels haven't

reacted to the pred. by then to introduce MTX.

My question is, does anyone has any positive experiences with

MTX ? I have been on pred for since Nov. 2014.

Many thanks

Bill

10 Replies

oldestnewest
  • On the face of it, this is a bit confusing and a rather strange way of managing PMR. Were you OK on the 4.5mgs? No pain, no stiffness? It's such a low dose that I can't see why any Rheumy would be bothered by it.

    How have you been on the 10mg? If you are feeling OK I'm at a loss as to why you can't simply taper again. If you had raised inflammation markers was s/he sure that PMR was the cause?

    Can you go back to your GP and ask for more information, or to see your medical notes? That might help to clarify things.

    And no, no positive experiences with MTX. I was on it for 2 years and it did nothing for me except to give me horrendous mouth ulcers even though I was on the maximum dose of folic acid. It was stopped at this point and I was glad to see the back of it.

  • In general, I was ok on the 4.5mgs. I had, and I have, some shoulder and knee pain, but don't believe they're pmr-related, especially as the raised pred.dose has had no effect. Between seeing the GP and the next Rheumy appointment, there was a period of about 5 weeks, so little time to taper. But, of course, I agree completely. The next Rheumy appointment is on 3 March and will hope for more information then. I find the indirect information flow very inefficient, but the GP feels the hospital should do the blood checks which makes it unavoidable and , to my mind, a nonsense.

    Many thanks for your comments.

  • Odd that they wouldn't be inclined to treat you according to your symptoms - as all pred does is treat the symptoms!

  • It does seem that the Rheumy at that point had a knee-jerk reaction to a single episode of raised markers, which isn't really a good thing to do. The medics still say the symptoms should be treated, not the labs.

    Would it help if you wrote down a list of questions for Friday's appointment? Do let us know what happens, please.

  • Thanks polkadotcom. On the knee-jerk reaction I would agree in retrospect. But that would be a bit worrying.

    On your other points I'll definitely do both

    The markers were raised, but not dramatically so - at least as far as I'm aware.

    Many thanks for your thoughts

    Bill

  • I agree with what the others have said - and the rheumy was wrong to react to a single raised CRP because even a cold or chest infection will increase it. He should have repeated it and looked for a trend UNLESS you had symptoms - which are always king.

    Any chance of a more sensible GP? One may have to wait a long time for an appointment, but not as long as seeing a rheumy!

  • Hi Bill,

    I think I would have questioned more as to why he wanted you to go to 10mg when you were doing well on 4.5mg.

    There's nothing to stop you ringing the Consultants Secretary or if they have a Rheumatology Nurse & ask and why the increase & why they may be thinking of adding in Methotrexate?

    With regard to Methotrexate, I was initially prescribed it to help me reduce from 18mg as the Prednisolone was causing me other health issue, getting out of breath, high BP etc

    The only issues I experienced were some nausea & that was resolved within a short time, I think about a month & it was only on the MXT Day.

    It enabled me to get down to 7mg but then it was stopped for Surgery & during Chemotherapy, I did get down to 5mg & had a relatively unremarkable few months following Chemo but then PMR raised its head again, so l went back to 7.5mg & was 'happy' to return to MXT as a steroid sparer, I've been on it again for four months & am down to 6.5mg which I'm staying at for the next 6 weeks as I'm about to go on holiday.

    Everyone is different but I think you need to be asking why?

    Best Wishes

    Mrs N

    Just read your seeing Rheumatologist 3rd March so no point ringing Secretary or Team now but you can ask him directly why, you really did need more clarification.

    My Rheumatologist has written to me on a couple of occasions & has also rung me so l think I'm very fortunate.

    Hope you get the answers you need on Friday & if Methotrexate is on the cards I'd be happy to go into more detail for you.

  • Hi MrsNails,

    The whole process was very strange. The GP had the blood tests done (the last time) and gave me the relevant results over the phone, which I gave to the Rheumy a few days later. At that appointment he decided to do a second test and, based on that, increased the dose.

    From what you say it seems that MTX is a means of reducing the pred and not an alternative to it. At low doses that seems to make little sense. Unless, as polkadotcom says, it was a knee-jerk reaction to raised markers. As far as I know there are no other health issues. The shoulder pain may or may not be 'wear'.

    Sorry to hear about your own, much more serious, health matters.

    Many thanks for your very helpful comments.

    Have a wonderful holiday

    Bill

  • Thanks Bill, hope you get clarification on Friday & let us know, it's generally used as a steroid sparer unless they then discover it's Rheumatoid Arthritis & not PMR

    I'm busy starting to pack, four weeks of varying temperatures & Six Formal Nights onboard Ship, that's some clothes!

    Best Wishes

    Angela aka Mrs N

  • Quite right Bill - MTX doesn't replace pred in PMR, PMR only responds to pred but the MTX may potentiate the effect of the pred. But it seems very strange he increased the dose to 10mg for no apparent reason.

You may also like...